West Virginia, 2017

Damaging Wind in West Virginia, April 29, 2017

April 29, 2017 · NWS RLX · 1 event in 1 county or zone

A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. These storms were fueled by strong southerly flow from a low level jet, and produced isolated wind damage and hail across the Middle Ohio River Valley overnight into the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. These storms were fueled by strong southerly flow from a low level jet, and produced isolated wind damage and hail across the Middle Ohio River Valley overnight into the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 9:43 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 28, 9:43 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1043 PM EDT Fri Apr 28 2017

.SYNOPSIS...
Warm front lifts through overnight. Next cold front Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1035 PM Friday...

Latest NAM run/00Z is much cleaner with the convection and
confines it along the northern boundary of the CWA with the warm
front where the elevated instability for our area is greatest.
To the south, 500mb heights are rising, stabilizing the mid
levels of the troposphere.

As of 715 PM Friday...

Showers have developed with mid level destabilization and
moisture advection into the area. Nose of the 850mb gradient now
north of the Ohio River, which is what the showers in that area
have fired on. Nose of the 850mb jet will be another focus in
the coming hours, especially over the western zones. Overall,
have increased the coverage and confidence of POPs over the
northwestern half of the CWA. Timing remains a question mark,
however.

As of 215 PM Friday...

Models showing a warm front developing and pushing northward across
the area overnight. With very dry air in place in the low and mid
levels, precipitation may initially have a hard time forming. Best
chances of precipitation are over southeast Ohio where more moisture
will be available. Some models showing some training of storms along
the front possible in Ohio, so will have to keep an eye out for the
possibility of this causing water issues.

The warm front will then lift north of the area on Saturday. Looking
at the 850 mb temperatures and with plenty of afternoon sunshine
expected, will raise high temperatures. Much of the area will once
again have dry mid levels Saturday afternoon, so thunderstorms will
have a hard time forming.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 245 PM Friday...

Very warm air mass in place overhead still on Sunday. Temps will
climb close to 90 again for a large portion of Southern through
Central West Virginia. There will be some potential for
thunderstorms to develop near max heating Sunday Afternoon, but
with fairly dry air aloft with decent Cap, have decided to keep
PoP at slight chance to low chance for now.

Strong cold front moves in on Monday and showers and storms are
likely to be widespread with this system. Strong anomalous low
level jet out ahead of the front with GEFS showing 850 mb winds
at 3 to 4 standard deviations above with about 60 knots
forecast. However, ensemble and operational guidance is in
fairly good agreement with the front entering the Ohio Valley
Monday morning which would limit severe potential. Will have to
keep an eye on how the forecast progresses the next couple of
days and if the front slows down there will certainly be
potential for severe storms.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 305 PM Friday...

Much cooler weather will push in behind the front, but it should
remain relatively dry until at least mid week. Forecast guidance
then becomes uncertain after that. Deep trough digs across
Central Plains Wednesday night into Thursday as surface low
ejects northeast out of the SE U.S. and into our region. This
could bring heavy rain to the area as upper trough closes off
into an upper low and lingers overhead into next weekend. Still
very low confidence in this scenario at this time being so late
in the period.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
As of 715 PM Friday...

Isolated shower development could be a precursor to an active
TAF period with more convective development along the Ohio River
and towards CKB later in the overnight. Warm front lifting
northward providing a focus for development, and then later on,
the nose of an 850mb jet pushing from south to north will also
enhance shower and storm potential. Since this is warm frontal
and warm sector convection, the ceilings will typically stay on
the higher side, so even in showers and storms, ceilings should
stay VFR and above 4kft. Visibilities are expected to fluctuate
per usual in showers and storms. Where prevailing or TEMPO TSRA
exists in the TAF, have utilized G25KT for wind potential.

Amendments are likely through the evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms could vary.
May need more aggressive IFR vis in TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SAT 04/29/17
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z SUNDAY...
IFR possible in showers and storms Monday into Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JW
NEAR TERM...26
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...26
Hazardous weather outlook, Apr 28, 1:37 PM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
237 PM EDT Fri Apr 28 2017

KYZ101>103-105-OHZ076-085>087-WVZ005>009-014-291845-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Putnam-
237 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible late today into
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ010-011-013-015>020-024>034-039-040-515>526-291845-
Dickenson-Buchanan-Pleasants-Tyler-Lincoln-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
237 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-083-084-291845-
Perry-Morgan-Athens-Jackson OH-Vinton-
237 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible late today into
tonight.

If thunderstorms were to train over the same area repeatedly
overnight, localized flooding could not be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated strong to severe thunderstorms are possible Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 28, 10:45 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
1145 PM EDT FRI APR 28 2017

OHZ083>087-WVZ007-290415-
Jackson-Meigs-Gallia-Lawrence-Vinton-Mason-
1145 PM EDT FRI APR 28 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MEIGS...GALLIA...
JACKSON...SOUTHEASTERN VINTON...NORTH CENTRAL LAWRENCE AND
NORTHWESTERN MASON COUNTIES...

At 1144 PM EDT, a strong thunderstorm was located 8 miles northeast
of Clarktown, or 12 miles southwest of Jackson, moving east at 65
mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jackson, Wellston, Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio
Grande, Rutland, Mason, Gallia, Middleport, Coalton, Henderson,
Vinton, Wilkesville, Cheshire, Adamsville, Lakin, Petersburg and
Gallopolis Ferry.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3917 8279 3917 8277 3918 8276 3903 8200
      3863 8215 3876 8266 3885 8265 3886 8276
      3888 8276 3894 8275 3895 8281
TIME...MOT...LOC 0344Z 289DEG 58KT 3896 8282

17
Local storm report, Apr 28, 10:52 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1152 PM EDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND DMG     WELLSTON                39.12N  82.54W
04/28/2017                   JACKSON            OH   FIRE DEPT/RESCUE

            MULTIPLE LARGE TREES DOWN ALONG OHIO AVENUE AND C
            STREET

&&

EVENT NUMBER RLX1700392

MZ
Local storm report, Apr 28, 11:15 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1215 AM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND DMG     JACKSON                 39.05N  82.63W
04/28/2017                   JACKSON            OH   TRAINED SPOTTER

            MULTIPLE TREES DOWN AND POWER OUT. ALSO VERY LOW
            VISIBILITY IN HEAVY RAIN.

&&

EVENT NUMBER RLX1700393

MZ
Local storm report, Apr 28, 11:34 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 AM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             MIDDLEPORT              39.00N  82.06W
04/29/2017  E0.25 INCH       MEIGS              OH   TRAINED SPOTTER

&&

EVENT NUMBER RLX1700394

MZ

The radar

The Charleston,WV radar (KRLX), 70 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
April 29, 12:30 AM EST
Where
Calhoun County, 0.69 mi N of Minnora
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.710, -81.100

Two pine trees were blown down, as well as some smaller twigs and branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682832.